Iowa, 2018

Damaging Winds and Lightning Strike in Iowa, July 13, 2018

July 13, 2018 · NWS DMX · 10 events in 6 counties and zones

A slow moving, nearly stationary boundary was oriented across Iowa from southwest to northeast during the 13th. Storms initiated along and near the boundary during the overnight hours from the 12th to the 13th and onward through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$21,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow moving, nearly stationary boundary was oriented across Iowa from southwest to northeast during the 13th. Storms initiated along and near the boundary during the overnight hours from the 12th to the 13th and onward through the day. The environment on the warm side of the front was CAPE filled with SBCAPE values in excess of 3000-4000 J/kg. Additionally, much like the convective season to this point, other supporting severe weather parameters were lacking such as effective shear (under 30 kts), DCAPE (under 1000 J/kg), and hail CAPE (under 500 J/kg) to name a few. The result was typically short lived strong storms, but a few were able to at least briefly organized near the front or along outflow boundaries and produce sporadic strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 5:33 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 5:33 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Fri Jul 13 2018

.DISCUSSION.../Today through Thursday/
Issued at 401 AM CDT Fri Jul 13 2018

Biggest concerns center around precip chances today into the weekend
with heavy rain potential today into Saturday and temperatures
throughout the forecast period. Some storms ongoing across the far
north and expect activity to diminish somewhat through sunrise.
Mainly westerly zonal flow across the western US into the central US
with the an upper trough situated across the Hudson Bay region. This
trough is associated with a surface low in the same area and a sfc
trough extending back to the south/southwest through MN/NE into
Colorado. Storms fired across southern MN/SE SD and northern NE
later Thursday and have dropped slowly southward clipping NW into NC
IA through the overnight hours. These storms formed along a boundary
that is expected to slowly sag southward through Iowa today into
Saturday. Additional activity expected to develop in the vicinity of
this boundary across west central into central into northeast Iowa
this afternoon and continue across the forecast area into tonight. A
weak shortwave trough will continue to move through the central US
today and tonight which will be the main support for additional
thunderstorm development later today into tonight.

Overall severe threat is somewhat marginal with the expected storms
as deep layer shear is lower around 20-30 kts, with decent
instability. Freezing levels quite high around 14-15kft so expect
mainly a wind threat with any stronger storms. Of bigger concern is
the threat for heavy rainfall with the warm cloud depths pushing
4000-4500 kft deep and high PWATs around 2+ inches. Storm motions
likely to be slower with training of cells likely from west to
east/southwest to northeast along the west to east situated
boundary. Model solutions suggesting heaviest rainfall axis to is
expected to the west of the forecast area where outputs of 4-6
inches are possible through Saturday across far western Iowa and
into eastern NE, but still potential for a widespread 1-2 inches of
rain across much of southwest to central to northeast Iowa, with
locally higher amounts of 3+ inches possible. The area has dried out
some from the heavy rainfall at the end of June/early July across
central Iowa, but rainfall potential still enough that flash
flooding could be possible especially if heavy rain falls over a
more urban area. Therefore will go ahead and issue a flash flood
watch for portions of the southwest/central and northeast for this
late this afternoon into Saturday morning. As the front slowly sags
southward into central and southern Iowa additional storms are
forecast for Saturday into Saturday night, so the potential for
heavy rainfall could go beyond the current watch headline period.

The boundary will move south of the area Sunday, with another weak
cold front dropping through the state Sunday into early Monday. This
may allow for some additional thunderstorm chances into
Sunday/Monday. Behind this front a much cooler airmass will move
into the state with mainly dry and cooler conditions expected for
Monday night into Tuesday. A fast-moving shortwave will impact the
state into midweek with additional rain chances, but upper ridging
will then build into the central US with an area of surface high
pressure expected to bring dry conditions to the end of next week.
Temperatures will be somewhat cooler across the north/central
portions of the area today, with the far southeast still into the
mid 90s today with humid conditions. Heat index values will approach
103 in the far southeast this afternoon, so even though it is just
under our advisory criteria will go ahead and issue to match up with
DVN which has lower criteria and also because it will be the 2nd to
3rd day straight of warmer temps/high humidity in that area. Temps
will then trend a bit cooler for the weekend behind the initial
boundary moving through the state, with much cooler conditions
expected behind the second front to drop through Iowa. This should
send temps below average with highs only in the upper 70s to low 80s
through much of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 633 AM CDT Fri Jul 13 2018

Initially VFR conditions at all sites, with thunderstorm chances
increasing from north to south through the late afternoon hours
and continuing through tonight. Winds to become northerly toward
early Saturday.

&&

.HYDROLOGY...
Issued at 401 AM CDT Fri Jul 13 2018

Have issued a Flash Flood Watch for the southwest, central and
northeastern portions of central Iowa for later this afternoon
into Saturday morning. Efficient rainfall production is expected
with thunderstorm activity expected to move through central Iowa
mainly tonight into early Saturday. Training of storms will be
possible with widespread 1-2 inch rainfall amounts expected in
the watch area and locally higher amounts possible. The potential
for heavy rainfall could lead to flash flooding especially in and
around urban areas. The heavy rainfall may lead to rises on local
streams and could cause additional issues on area rivers where
streamflows continue to be high.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for IAZ025>028-033>039-044>050-057>061-070>073-081-082-
092.

Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for IAZ075-085-086-095>097.

&&

DISCUSSION...Beerends
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, Jul 13, 3:22 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
422 AM CDT Fri Jul 13 2018

IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-140930-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-
Adams-Union-Taylor-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight. Any heavy rainfall could lead
to flash flooding or additional river flooding. In addition, a few
strong to perhaps severe storms posing a risk of damaging wind
gusts will be possible this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms are expected
Sunday into the first part of Monday. Thunderstorms will return
Wednesday into Thursday with the risk of severe weather better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

IAZ005>007-016-017-062-074-083-084-093-094-140930-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Poweshiek-Marion-
Clarke-Lucas-Ringgold-Decatur-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight over central Iowa. Any heavy
rainfall could lead to flash flooding or additional river
flooding. In addition, a few strong to perhaps severe storms
posing a risk of damaging wind gusts will be possible this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms are expected
Sunday into the first part of Monday. Thunderstorms will return
Wednesday into Thursday with the risk of severe weather better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

IAZ075-085-086-095>097-140930-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight over central Iowa. Any heavy
rainfall could lead to flash flooding or additional river
flooding. In addition, a few strong to perhaps severe storms
posing a risk of damaging wind gusts will be possible this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms are expected
Sunday into Monday. Thunderstorms will return Wednesday into
Thursday with the risk of severe weather better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

IAZ004-015-023-024-140930-
Emmet-Palo Alto-Pocahontas-Humboldt-
422 AM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings are in effect for parts of the Des Moines
River basin. Please refer to the National Weather Service website
at weather.gov/desmoines for further details.

Thunderstorm chances will spread across most of Iowa today into
tonight. Locally heavy rainfall is the primary threat, especially
later this afternoon into tonight over central Iowa. Any heavy
rainfall could lead to flash flooding or additional river
flooding. In addition, a few strong to perhaps severe storms
posing a risk of damaging wind gusts will be possible this
afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be a concern into Saturday with
scattered thunderstorms. Non-severe thunderstorms will also be
Sunday into the first part of Monday. Thunderstorms will return
Wednesday into Thursday with the risk of severe weather better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon into tonight. In
addition, reports of rainfall greater than an inch would be
appreciated today into Saturday.

Ansorge

In the hours before

Special weather statement, Jul 13, 10:48 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 AM CDT FRI JUL 13 2018

IAZ033-044-045-131745-
Sac IA-Carroll IA-Crawford IA-
1148 AM CDT FRI JUL 13 2018

...Line of Strong Thunderstorms Moving into Crawford, Sac, Carroll
Counties...

At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Galva to near Denison to 7
miles north of Persia. Movement was east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk Lake,
Schleswig, Wall Lake, Manilla, Schaller, Early, Dow City, Arcadia,
Breda, Vail, Templeton, Westside, Kiron, Deloit and Halbur.

LAT...LON 4202 9548 4221 9545 4221 9532 4247 9532
      4248 9539 4256 9539 4256 9492 4187 9493
      4187 9554
TIME...MOT...LOC 1646Z 252DEG 23KT 4246 9526 4205 9537 4169 9560

Krull

The radar

The Des Moines radar (KDMX), 126 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sac

When
July 13, 11:25 AM CST
Where
Sac County, 3.14 mi WSW of Lytton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.420, -94.930

Emergency manager reported wind gusts of up to 60 mph east of Sac City.

Funnel Cloud, Hardin

When
July 13, 2:20 PM CST
Where
Hardin County, Ackley
Reported by
Public
Coordinates
42.550, -93.050

Hardin County Sheriff relayed public reports of a funnel cloud near Ackley.

Lightning, Story

When
July 13, 2:55 PM CST
Where
Story County, 1.63 mi WSW of Colo
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.007, -93.347

Two men were taken to the hospital after being struck by lightning at a golf course. Both men were injured and then released the following day from the hospital. One suffered nerve damage and the loss of hearing on one of his ears.

Funnel Cloud, Marion

When
July 13, 3:30 PM CST
Where
Marion County, 1.4 mi SSW of Pella Muni Arpt
Reported by
Trained Spotter
Coordinates
41.383, -92.964

Report via social media.

Thunderstorm Wind, Marion

When
July 13, 3:45 PM CST
Where
Marion County, 1.73 mi SE of Pella
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.400, -92.910

Public relayed pictures of several large tree limbs down. This is a delayed report.

Thunderstorm Wind, Marion

When
July 13, 3:56 PM CST
Where
Marion County, Pella Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.400, -92.950

Pella Municipal Airport recorded a 58 mph wind gust.

Thunderstorm Wind, Wapello

When
July 13, 4:08 PM CST
Where
Wapello County, 0.69 mi S of Eddyville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.160, -92.630

Law enforcement reported a large tree down covering about 3/4 of the road near Highway 63 in Eddyville. Time estimated by radar.

Thunderstorm Wind, Mahaska

When
July 13, 4:16 PM CST
Where
Mahaska County, 1.24 mi ESE of New Sharon
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.460, -92.650

Law enforcement reported a large tree down blocking the road near the high school in New Sharon.

Thunderstorm Wind, Mahaska

When
July 13, 4:20 PM CST
Where
Mahaska County, 0.52 mi E of New Sharon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -92.660

Trained spotter reported tree limbs broken.

Thunderstorm Wind, Mahaska

When
July 13, 4:21 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.290, -92.640

Law enforcement reported tree limbs down, of unknown size, on power lines in Oskaloosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773484, 773485, 775107, 775112, 773486, 773487, 773488, 773489, 773490, 773491.